Alert archive / Kansas / River Flood Warnings in 2025

River Flood Warning 60, NWS Kansas City, MO

July 25, 2025Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 25, 2025, 3:07 AM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Jul 25, 2025, 3:58 AM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2025, 3:07 AM CDT (08:07 UTC)
In effect from
Jul 25, 2025, 3:58 AM CDT
Expired
Jul 26, 2025, 8:07 AM CDT
In force
28 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stranger Creek at Easton (ESTK1). The gauge peaked at 19.43 ft at Jul 25, 2025, 7:00 AM CDT.

actionminormoderate510152007/2507/2607/27
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 25, 12:33 AM CDT, 2 hours 34 minutes earlier. Its key messages:

  • * Dangerous flash flooding possible tonight from eastern KS into western and northern MO. This includes the KC Metro area.
  • There is potential for extreme rainfall amounts of 9-12".
  • Exact location is uncertain but most likely from eastern KS into western MO. * Flooding potential continues Friday afternoon - Saturday Morning, mainly for northern Missouri. * Hot and humid conditions return Saturday and Sunday, then persist through the middle of the next week.
Area forecast discussion, Jul 25, 12:33 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 AM CDT Fri Jul 25 2025

.KEY MESSAGES...

* Dangerous flash flooding possible tonight from eastern KS into
  western and northern MO. This includes the KC Metro area.
    - There is potential for extreme rainfall amounts of 9-12".
    - Exact location is uncertain but most likely from eastern KS into
      western MO.

* Flooding potential continues Friday afternoon - Saturday Morning,
  mainly for northern Missouri.

* Hot and humid conditions return Saturday and Sunday, then persist
  through the middle of the next week.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu Jul 24 2025

This afternoon - Friday Morning:

Ingredients are coming together for dangerous flash flooding from
eastern KS into western and northern MO. First, precipitable water
values are extremely high. Available guidance shows precipitable
water values ranging from roughly 2.25" to 2.5" at 00Z tonight
into the overnight. When comparing those values for eastern KS
and western MO to the climatology for 7/25 00Z TOP sounding,
that would break the daily record and be in the top 20 for
recorded values. For perspective, the return interval for this
type of moisture for this time of year, based NAEFS climate
period of 1979 to 2009, is every 5 to 10 years. The GEFS return
interval, which uses a later interval is closer to every 5
years. So this is abnormally high moisture content for this time
of year for this area. Second, moderate to strong moisture
transport will develop tonight as the low-level jet strengthens.
Models show moisture transport magnitudes of 200-225 gm/kgs
into eastern KS and western MO. This moisture transport
intersects the third ingredient, a stalled boundary that will
be in the area. That boundary will act as a focus for storm
development and is responsible for most of the uncertainty with
this forecast. The location of this boundary will likely be in
the vicinity of of the Highway 50 to Highway 36 during the
height of the event, but may drift northward with the
strengthening low-level jet. Given this likely location, that
corridor has what looks like the greatest potential for
dangerous flash flooding. Model QPF is varying greatly with this
event, both in location and amount. But some of the highest
guidance (Canadian and 3km NAM) show 9-12". The Canadian on the
southern side of the KC area and the 3km NAM on northeast side
of the KC area. These models are the worst case scenario for
rainfall amounts given the setup, but also can't be completely
ignored either. Other models cut this amount in half and remain
scattered with their placement. Still, putting 2-5" of rain
through the KC area, given very low flash flood guidance values
from several recent heavy rain/ flash flood events, will cause
excessive runoff and flooding to occur. A moderate risk for
excessive rain has been placed over the area as result of these
antecedent conditions and the good potential for heavy rainfall
in the area from this afternoon through tomorrow morning.

Friday afternoon - Saturday:

The overall pattern tends to shift northward Friday afternoon into
Saturday. Though there remains some guidance that hangs the
initiating boundary south and as a result places additional
storms and heavy rain further south. This can't be completely
ruled, especially if boundaries don't lift northward as most
guidance suggest. However, most guidance shifts the threat of
heavy rain across northern MO and points northward so have
placed higher PoPs and QPF further north as well. The pattern
still shows high precipitable water values, strong moisture
transport into the area and convergence along a boundary
somewhere from northern MO, likely north of Highway 36, into
southern IA.

This northward shift of the threat adds some potential for the need
for heat headlines in our south tomorrow. Based on my current
forecast heat index values of 100 to 104, lower confidence in that
even occurring, and that we've had several days of heat in those
areas, would like to stick closer to criteria and have more
confidence for that part of the forecast. So will only keep the
advisory going through 7 tonight and not extend it into Friday.
Saturday may be a different story as low-level flow becomes
more southwesterly, allowing temperatures to climb back into the
low 90s along and south of the Missouri River. Forecast max
heat index values are around 105 to 107 in this area. So heat
headlines may be needed with later forecasts.

Sunday and Beyond:

Saturday looks like just a precursor for the heat that arrives next
week. Models show upper-level ridging expanding northward into the
region with 598 dam 500mb high sitting just to our south. This will
lead to very hot temperatures across the forecast area with highs
likely in the mid to upper 90s, which is about 5-10 degrees above
normal for this time of year. Factor in the humidity, with daily
afternoon dewpoints in the mid to upper 70s, and we'll likely see
heat index values in the 105 to 110 range from Sunday through
Tuesday and possibly into Wednesday. Heat headlines will be needed
at some point to address this growing potential for dangerous heat.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1228 AM CDT Fri Jul 25 2025

Off and on showers and thunderstorms are possible across the
area overnight and through tomorrow. Some of these may affect
the terminals with heavy downpours and frequent lightning. Vsbys
may be reduced at times along with the presence of low cigs.
Cigs are low at 3 of the 4 terminals currently and look to
remain IFR for a while. Winds are fairly light and variable and
will be out of the southeast tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ001>008-011>017-020.
     Flood Watch until 10 AM CDT this morning for MOZ021>025-
     028>033-037>040-043>046.
KS...Flood Watch through late tonight for KSZ025-102.
     Flood Watch until 10 AM CDT this morning for KSZ057-103>105.

&&

DISCUSSION...CDB
AVIATION...Hickford
Hazardous weather outlook, Jul 24, 5:05 AM CDT, 22 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CDT Thu Jul 24 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251005-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CDT Thu Jul 24 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

* Front has worked into northwest Missouri and will continue to be
  the focus for heavy rainfall later today.  Flood watch is in
  effect for much of eastern Kansas into north-central Missouri
  tonight into Friday morning, and northern Missouri Friday into
  Friday night.  Scattered-numerous flash flood events are expected,
  with the potential for significant flooding tonight and then again
  Friday night.

* Advisory heat continues today south of the boundary with heat
  indicies of 100-105F Heat builds back region-wide Saturday and
  continues into early next week.

In the hours before

Local storm report, Jul 24, 9:11 PM CDT, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
911 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Flood            1 NE Emma               38.99N 93.48W
07/24/2025                   Saline             MO   Dept of Highways

            MoDOT reports Route VV flooded at Davis
            Creek. Road closed in both directions.

&&

BP
Local storm report, Jul 24, 9:14 PM CDT, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
914 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Flash Flood      1 NE Emma               38.99N 93.48W
07/24/2025                   Saline             MO   Dept of Highways

            Corrects previous flood report from 1 NE
            Emma. MoDOT reports Route VV flooded at
            Davis Creek. Road closed in both directions.

&&

BP
Special weather statement, Jul 25, 12:11 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1211 AM CDT Fri Jul 25 2025

MOZ053-250600-
Bates MO-
1211 AM CDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BATES COUNTY THROUGH
100 AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Butler, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Adrian, Amsterdam, and Passaic.

This includes Interstate 49 between mile markers 130 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9453 3836 9461 3847 9431 3846 9430
      3847 9429 3845 9427 3846 9424 3828 9414
TIME...MOT...LOC 0510Z 242DEG 23KT 3827 9450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BMW
Special weather statement, Jul 25, 12:32 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1232 AM CDT Fri Jul 25 2025

MOZ038-039-044-045-250615-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-
1232 AM CDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PETTIS...
SOUTHWESTERN SALINE...SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES THROUGH 115 AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Higginsville, Concordia, Sweet Springs, Waverly, Corder, Alma, Malta
Bend, Blackburn, Emma, Aullville, Mount Leonard, and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 50 and
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 9329 3889 9370 3915 9376 3924 9341
      3923 9340 3923 9336
TIME...MOT...LOC 0532Z 252DEG 21KT 3902 9364

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BMW
Special weather statement, Jul 25, 2:49 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
249 AM CDT Fri Jul 25 2025

MOZ037-043-250815-
Cass MO-Jackson MO-
249 AM CDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 315 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raymore, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Greenwood, Lake Winnebago,
and Unity Village.

This includes the following highways...
 Interstate 470 between mile markers 6 and 12.
 Interstate 49 between mile markers 172 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9454 3890 9454 3898 9435 3880 9433
TIME...MOT...LOC 0748Z 241DEG 14KT 3883 9447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BMW
Local storm report, Jul 25, 3:03 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
303 AM CDT Fri Jul 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     Rain             5 ENE Norborne          39.33N 93.59W
07/25/2025  M6.48 Inch       Carroll            MO   Public

            Personal weather station.

&&

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:52 PM CDTAreal Flood AdvisoryEAXBates, Cass, Jackson, Johnson3 hr
Jul 24, 8:28 PM CDTRiver Flood WarningEAXCarroll58 hr
Jul 24, 8:28 PM CDTRiver Flood WarningEAXRay42 hr
Jul 24, 8:32 PM CDTSpecial Weather StatementEAXPettis28 min
Jul 24, 8:34 PM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis6 hr
Jul 24, 8:49 PM CDTRiver Flood WarningEAXCass, Henry, Johnson69 hr
Jul 24, 9:44 PM CDTRiver Flood WarningEAXJohnson, Pettis36 hr
Jul 24, 9:44 PM CDTRiver Flood WarningEAXCooper, Saline5 days
Jul 25, 12:11 AM CDTSpecial Weather StatementEAXBates49 min
Jul 25, 12:13 AM CDTFlash Flood WarningEAXCarroll, Chariton, Howard, Lafayette, Randolph, Ray and 1 more6 hr
Jul 25, 12:32 AM CDTSpecial Weather StatementEAXLafayette43 min
Jul 25, 1:12 AM CDTAreal Flood AdvisoryEAXBates, Cass3 hr
Jul 25, 2:31 AM CDTFlash Flood WarningEAXCass, Clay, Jackson, Ray6 hr
Jul 25, 2:49 AM CDTSpecial Weather StatementEAXJackson26 min
Jul 25, 3:32 AM CDTRiver Flood WarningEAXJackson4 hr
Jul 25, 3:47 AM CDTFlash Flood WarningEAXBates, Cass, Jackson5 hr
Jul 25, 4:53 AM CDTRiver Flood WarningEAXJackson3 hr
Jul 25, 4:53 AM CDTRiver Flood WarningEAXJackson6 hr
Jul 25, 5:56 AM CDTAreal Flood WarningEAXCarroll, Chariton, Jackson, Johnson, Lafayette, Ray and 1 more18 hr
Jul 25, 6:56 AM CDTRiver Flood WarningEAXClay, Ray6 hr
Jul 25, 8:22 AM CDTAreal Flood WarningEAXCass, Clay, Jackson, Ray4 hr
Jul 25, 9:47 AM CDTRiver Flood WarningEAXBates, Cass, Henry33 hr
Jul 25, 2:15 AM CDTFlash Flood WarningEAXLeavenworth6 hr
Jul 25, 9:47 AM CDTRiver Flood WarningEAXLeavenworth22 hr
Jul 25, 3:26 PM CDTSpecial Weather StatementEAXMiami34 min
Jul 25, 3:37 PM CDTSevere Thunderstorm WarningEAXMiami23 min
Jul 25, 3:57 PM CDTSevere Thunderstorm WarningEAXMiami48 min
Jul 25, 4:33 PM CDTAreal Flood AdvisoryEAXLinn, Miami3 hr
Jul 25, 6:02 PM CDTFlash Flood WarningEAXMiami4 hr

Nearby

River Flood Warnings in Kansas, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.